News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Palpitations, Dizziness, Blue Hands - 27 year old


 Pillo - Mon Nov 10, 2008 9:14 pm

Greetings,

In the past 5-6 years or so, I've about 4 episodes of symptoms that are somewhat troubling. Basically, I start to feel extrememly dizzy (vertigo) and notice strong heart palpitations. Each time this has happened I've been sitting down (in class, at work etc.) and it just comes on suddenly. On one occassion I happened to look at my my hand first and it was completely grey - looked like no blood circulation. It frightened my friend who was sitting next to me (and me too!).

The dizziness/palpiations last for a short time but then I feel quite awful - exhausted and shivering. In the days that follow I feel exhausted and have a heavy sort of feeling in my chest. After a few days, I feel back to normal.

I visited a clinic after one episode where my heart rate was found to be quite high (140+) and took a while to come down to normal. In the days that followed I had an ECG and blood tests but all came back normal. There was never any follow-up.

I am an active person with a healthy weight. Don't drink or smoke. There is a family history of high blood pressure and artherosclerosis.

This happened again last week and am not certain if its worth seeing a doctor about...it has only happened a few times over the years. But its now happened enough times that it is a bit concerning.

Any ideas on this would be greatly appreciated.

Thanks.
 John Kenyon, CNA - Wed Nov 12, 2008 12:27 am

User avatar Hi there -

Although you describe "vertigo" as one of the symptoms that occur during these episodes, I wonder if that's what you meant. Vertigo, usually arising due to a disturbance in the inner ear, causes a sensation of spinning, or of the room spinning, rather like finding one's self in a small boat in rough waters unexpectedly. Lightheadedness would normally accompany a sudden (paroxysmal) tachycardic epsisode.

In any event, generally the symptoms collectively fit the broad description of most sorts of paroxysmal tachycardias, and it would be very useful to learn which sort you're experiencing (it's plain you have some sort, but apparently an EKG wasn't performed during the recent acute episode). A rate of 140 beats per minute with sudden onset and symptoms such as lightheadedness and blanching of the skin are consistent, as I've already said, with any one of a number of sudden-onset tachyarrhythmias. A resting EKG should be performed, followed by either a 24-hour Holter monitor or, preferably, a 30-day event monitor, to try and identify the type of tachyarrhythmia you're occasionally having. Most of these are relatively benign, although one or two can be of concern, but any has the potential to cause a faint with consequent injury (such as striking one's head on a hard floor or piece of furniture), and even if that doesn't happen, it's a profoundly unpleasant feeling and can usually be managed medically.

I'd strongly suggest a workup via cardiac consult to try and determine which sort of arrhythmia you're experiencing, both to determine the degree of seriousness (if any) and how best to manage it with medication or even possibly radio frequency (RF) ablation.

Meanwhile, since you seem to be fortunate enough to feel this coming on, continue to be careful about staying close to the ground when it's going on, or to pull over if it happens when you're driving. In most cases these things are essentially benign, but you don't need to crack your head or lose consciousness at the wheel. These are the biggest risks usually associated with this sort of problem.

I hope this is of help to you. Please keep us updated, and follow up with us as needed.
 Pillo - Wed Nov 12, 2008 6:58 pm

Thank you very much for your reply. I will get this looked at to learn more. Also, my apologies for the duplicate posts. I tried to delete one when I realized that both had been posted but have not determined how to delete!

Thanks again!
 John Kenyon, CNA - Thu Nov 13, 2008 11:33 am

User avatar You're very welcome, and we'll be looking forward to hear what you learn. As for the dual posts, don't worry about that. It happens, and the site does take some getting used to. We'll take care of it. You take care of you -- and please stay in touch.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here